leemcdonald
  • 2 replies
  • 225 views
  • 2 followings
leemcdonald, November 11,  2020  1:21pm EST

Newly Diagnosed

Hello, I have been newly diagnosed with Afib.  I am a healthy 57 year old.  I have a pacemaker with no other health concerns and very active.  About 3 weeks ago I had a scare with blurred vision, blood pressure shot up, dizziness, hot sweats and rapid heart beat.  I was diagnosed with Paroxysmal atrial fibrillation and my doc prescribed me Eliquis (blood thinner) and Multaq (rhythm) med.  Will I have to take these meds forever?   Also I am feeling really tired since taking them.  Any insight will be greatly appreciated.

 

2 Replies
  • Thumper2
    Thumper2, November 12,  2020  8:41am EST

    leemcdonald, my first question is:  are you seeing an electrophysiolgist (EP), that is, a cardiologist whose specialty is atrial fibrillation?  He/she should be able to lay out various options and good information for you.  I'm glad you are taking a blood thinner, since it's essential for Afibbers to prevent stroke.  I don't know about Multaq, but so many of the meds for AFib do seem to make one feel tired -- many who are on Toprol have reported feeling that way.  My blood pressure med (Ramipril) does that to me.  Of course, if I fail to keep well-hydrated (e.g., drinking 6-8 glasses of water per day), I also feel tired.  And if I fail to keep exercising, ditto.

    As for ever getting off any of your meds, discuss this with your EP.  If she/he suggests that an ablation would help, please consider that -- it's usually the closest thing to a "cure" for AFib that one can get.  There are additional options which a specialist can describe.  Also, listening to the tapes from previous conferences on AFib ("Get In Rhythm, Stay in Rhythm") can give you a load of information!  Please let us know how things are going for you.  I'll end with a plea that you not decide to "just live with" AFib -- it's highly likely that your heart will quietly deteriorate in the meantime, leaving you worse off than ever.

    Thumper2 (Judy)

  • DkinAA
    DkinAA, November 12,  2020  1:32pm EST

    leemcdonald, I agree with Thumper2 - about the Eliquis and that you should try to get in with an EP!  From what I've experienced and read, it is common practice to start with drugs first, because many people do just fine on them for a long time or even permanently; if drugs don't work, there is the ablation route to consider. However, it seems that all of the drugs used to treat afib affect different people very differently, both with how well they help and what the side effects are, and feeling tired is a common side effect of rhythm and rate control drugs. A good doc will work with you to adjust the dosage or change the drug to find out what works best with you. This site and the conferences have great information.

    Getting freaked out by an afib episode is pretty common - learning to deal with this psychologically is something we all have to do while the treatment is getting sorted out. It helps to remember that the major danger from afib is the stroke risk, and the Eliquis helps with that. Have you had more episodes? Some people have one, start with drugs, and that's it - happened with a relative of mine!

dark overlay when lightbox active
dark overlay when lightbox active
dark overlay when lightbox active
dark overlay when lightbox active